Hail, Banks
- When
- April 22, 1:55 AM EST to 2:00 AM EST
- Where
- Banks County, Banks Crossing
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.250, -83.467
The Banks County Sheriff's Office reported penny to nickel-sized hail.
2 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 21, 9:04 PM EST, 4 hours 51 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1004 PM EDT FRI APR 21 2006 .UPDATE... UPDATED FCST FOR ADDITION OF SVR WATCH 235 AND TO INDICATE CATEGORICAL POPS ALL NIGHT FOR NW 1/2 OF CWA. MAY NEED TO TWEAK THIS AGAIN IF TIME PERMITS. SCT TSRA DEVELOPING OVER SRN AL ATTM. SVR THREAT APPEARS TO BE DIMINISHING SOME AS INSTABILITY DECREASES. STRONG VERTICAL WIND SHEAR SHOULD BE CONFINED TO FAR NORTH INITIALLY WITH INCREASING SHEAR AFTER MIDNIGHT. PRIMARY THREATS REST OF TONIGHT WILL BE LARGE HAIL AND DAMAGING WIND. ROUND OF TSRA SHOULD MOVE EAST ACROSS CWA TONIGHT WITH ISOLATED SHRA/TSRA TOWARDS DAYBREAK. REST OF FCST LOOKS GOOD. WILL BEGIN CLEARING COUNTIES FROM THE WEST AT THE TOP OF NEXT HOUR. SNELSON && .PREV DISCUSSION... (ISSUED 530 PM EDT FRI APR 21 2006) SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT) MAIN CONCERN IS SEVERE THUNDERSTORM THREAT FROM LATE THIS AFTERNOON THRU EARLY SATURDAY MORNING AS AN UPPER DISTURBANCE OVER NE TX...ARK KICKS EASTWARD AND DRAGS A SURFACE LOW AND ASSOCIATED FRONT INTO NORTH GEORGIA BY EARLY SATURDAY MORN. CURRENT RADAR SHOWS A LARGE LINE OF TSTMS PUSHING INTO WEST CENTRAL AND SOUTH MS...WITH ISOLATED STORMS DEVELOPING OUT AHEAD OVER CENTRAL AL. INITIAL CONCERN IS THE ISOLATED SEVERE STORM THREAT THIS AFTERNOON AND EARLY EVENING AHEAD OF THE SQUALL LINE. MOIST SOUTHERLY SURFACE WINDS AND AFTERNOON HEATING CONTINUES TO DESTABILIZE OUR AIRMASS...RESULTING IN 1500...2500 CAPES WITH MODERATELY STEEP/UNSTABLE LOWER...MID LEVEL LAPSE RATES. THIS COUPLED WITH INCREASING LOW LVL WIND SHEER WILL ENHANCE SEVERE STORM DEVELOPMENT...WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ALL POSSIBLE. THIS THREAT WILL REMAIN MOSTLY ISOLATED TO SCATTERED IN NATURE THROUGH ABOUT 6...8 PM THIS EVENING... THEN BECOME MORE NUMEROUS BY 8...9 PM THRU ABOUT 4...5 AM SATURDAY MORNING AS THE SQUALL LINE NEARS AND PUSHES ACROSS THE AREA. EXPECT THE WIND DAMAGE THREAT TO INCREASE AHEAD AND ALONG THE SQUALL LINE AS IT PUSHES ACROSS MAINLY NORTH AND CENTRAL GA FROM LATE THIS EVENING INTO THE EARLY SATURDAY MORNING HOURS. ALTHOUGH THE MORE FAVORABLE LOCATIONS FOR SEVERE STORMS IS ALONG AND NORTH OF A COLUMBUS TO ATHENS LINE...RESIDENTS IN COUNTIES SOUTH OF THAT LINE WILL LIKELY SEE SOME STRONG TO SEVERE STORMS AS WELL AND SHOULD REMAIN ALERT TONIGHT. THE FRONT WILL PUSH ACROSS THE AREA ON SATURDAY...SO EXPECT A GRADUAL CLEARING OF THE WEATHER SATURDAY AFTERNOON...HOWEVER THE SEVERE WEATHER THREAT SHOULD GREATLY DIMINISH FROM WEST TO EAST BETWEEN 5 AM THRU 10 AM SATURDAY MORNING. HIGH PRESSURE AND A DRIER MORE STABLE AIRMASS WILL QUICKLY SETTLE IN BY SATURDAY AFTERNOON...EVENING...WITH MOSTLY SUNNY SKIES ON TAP FOR SUNDAY. LONG TERM...(MONDAY THROUGH FRIDAY) HAD LITTLE TIME TO LOOK AT THE EXTENDED...BUT INITIAL GLANCE CONTINUES TO INDICATE DRY CONDITIONS THRU MONDAY WITH WEAK HIGH PRESSURE AND NW UPPER LEVEL FLOW. THE GFS CONTINUES TO SHOW ANOTHER COLD FRONT PUSHING ACROSS THE TENNESSEE AND LOWER MISSISSIPPI VALLEYS ON TUESDAY...BRINGING ANOTHER THREAT OF THUNDERSTORMS. THE FRONT STALLS OVER THE SOUTHEAST IN THE ZONAL FLOW AS WEAK IMPULSES MOVE ALONG IT...CONTINUING THE RAIN AND POSSIBLE THUNDERSTORM THREAT FOR WEDNESDAY THRU FRIDAY. AVIATION... CLEARLY THE MAIN AVIATION CONCERN WILL OCCUR DURING THE FIRST HALF OF THE TAF VALID PERIOD. STRONG UPPER...LEVEL TROUGH AND PACIFIC FRONT WILL MOVE THROUGH THE AREA QUICKLY TONIGHT. STRONG SHORT WAVE NOW ROUNDING THE BASE OF THE TROUGH IN THE LOWER MS VALLEY. ONGOING SHRA/TSRA ACTIVITY ACROSS MS/AL WILL SPREAD NE TOWARD GA QUICKLY DURING THE EVENING. ISOLD SUPERCELL THREAT EXISTS MAINLY ACROSS AREAS NW OF A RMG...DNN LINE...WITH MAIN SQUALL LINE ARRIVING ATL AREA BETWEEN 02Z AND 06Z...WITH LINGERING SHRA THROUGH THE 12Z HOUR SAT. BKN...OVC MOSTLY MVFR CIGS WILL LINGER THROUGH THE MORNING HOURS...THEN CLEARING AND WINDY DURING THE AFTERNOON. CEILING... MOSTLY VFR UNTIL TSRA ACTIVITY ARRIVES. ATL...CSG IN THE 02Z...06Z PERIOD...AHN...MCN IN THE 06Z...10Z PERIOD. SHRA WILL LINGER THROUGH 12Z ATL...CSG AND 15Z AHN...MCN. EXPECT BRIEF PERIOD OF IFR CONDITIONS DURING HEIGHT OF TSRA ACTIVITY...THEN MOSTLY IVR THROUGH 12...15Z PERIOD...THEN MVFR MID...LATE MORNING...FINALLY BECOMING VFR BY OR AFT 18Z SAT. VISIBILITY... MOSTLY VFR UNTIL TSRA ACTIVITY ARRIVES. BRIEF PERIOD OF IFR AND POSSIBLY EVEN LIFR DURING HEIGHT OF TSRA ACTIVITY. LINGERING SHRA/TSRA ACTIVITY WILL HOLD VISIBILITY MOSTLY IN THE IFR RANGE THROUGH 12Z...15Z...THEN VFR BY 16Z. WX... STRONG TO SEVERE TSRA POSSIBLY FROM ATL...CSG IN THE 02Z...06Z PERIOD. LESS LIKELY SEVERE BUT STILL STRONG TSRA IN THE AHN...MCN AREA BETWEEN 06Z...10Z. LINGERING ...TSRA/...SHRA WILL CONTINUE FOR 3...5 HOURS BEHIND THE MAIN TSRA ACTIVITY. WILL END PRECIP FROM ATL...CSG BY 13Z AND AHN...MCN BY 15Z. WIND... SW FLOW WILL INCREASE DURING THE EVENING AS LLJ DEVELOPS ACROSS THE AREA IN ADVANCE OF MAIN AREA OF SHRA/TSRA ACTIVITY. EXPECT SW5...10KTS DURING THE FIRST PART OF THE EVENING TO INCREASE TO 10...15KTS WITH GUSTS TO 18KTS POSSIBLE THROUGH 06Z. WILL ALSO NEED TO CONSIDER STRONG WIND GUSTS OR SQ WITH TSRA ACTIVITY AS IT MOVES THROUGH IN THE 02Z...06Z PERIOD. WIND FIELD WILL DECREASE AS THE ACTIVITY SPREADS FURTHER EAST LATER IN THE NIGHT. WEST WINDS 5...10KTS EARLY SAT WILL BECOME NW 10...15KTS AND GUSTY DURING THE AFTERNOON ON BACK SIDE OF DEPARTING STORM SYSTEM. .PRELIMINARY POINT TEMPS/POPS... ATLANTA 78 62 73 56 / 40 80 40 5 ATHENS 78 61 74 52 / 30 80 50 5 GAINESVILLE 74 61 71 53 / 50 90 60 5 ROME 79 61 76 51 / 70 100 40 5 COLUMBUS 86 65 83 56 / 30 70 30 0 MACON 84 63 81 53 / 20 60 50 0 && && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 13
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 830 PM EDT FRI APR 21 2006 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-220900- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 830 PM EDT FRI APR 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS EVENING AND TONIGHT. .SYNOPSIS... AN UPPER-LEVEL TROUGH AND ASSOCIATED COLD FRONT WILL MOVE FROM THE LOWER MISSISSIPPI VALLEY INTO THE SOUTHEAST U.S. EARLY SATURDAY. .PRIMARY HAZARDS... THE PRIMARY HAZARD FROM THUNDERSTORMS THIS EVENING WILL BE LARGE HAIL...POSSIBLY AS LARGE AS GOLF BALLS IN A FEW THUNDERSTORMS. AS THE NIGHT PROGRESSES...THE THREAT WILL SHIFT MORE TOWARD DAMAGING WIND. FREQUENT DANGEROUS CLOUD-TO-GROUND LIGHTNING AND HEAVY RAIN WILL ALSO POSE A HAZARD WITH MANY OF THE THUNDERSTORMS THAT MOVE ACROSS THE AREA THIS EVENING AND TONIGHT. THROUGH MIDNIGHT...THE MOST SIGNIFICANT THREAT FOR SEVERE THUNDERSTORMS WILL BE WEST OF A LINE FROM BLUE RIDGE...TO ATLANTA...TO LA GRANGE. AFTER MIDNIGHT...THE THREAT OF SEVERE THUNDERSTORMS WILL SHIFT FURTHER EAST...MAINLY EAST OF A BLUE RIDGE...TO ATLANTA...TO LA GRANGE LINE. .DISCUSSION... A LARGE COMPLEX OF THUNDERSTORMS ACROSS ALABAMA CONTINUED TO SPREAD EASTWARD FRIDAY EVENING...THE LEADING EDGE OF WHICH WAS REACHING NORTHWEST GEORGIA AROUND SUNSET. CONDITIONS DO NOT APPEAR TO BE AS FAVORABLE FOR SEVERE WEATHER AS EARLIER EXPECTED. THE AIR MASS ACROSS GEORGIA HAS REMAINED SLIGHTLY COOLER THAN EARLIER EXPECTED...AND AS A RESULT MORE STABLE. LIFTED INDICES IN THE -3 RANGE AROUND SUNSET...WILL RISE TO NEAR ZERO AFTER MIDNIGHT. CAPES WILL DROP BELOW 500 OVER MOST OF THE AREA AFTER MIDNIGHT. HOWEVER...A LOW-LEVEL JET OF 30-50 KNOT WINDS IS EXPECTED TO DEVELOP ACROSS WEST CENTRAL GEORGIA AROUND MIDNIGHT. THIS COULD ENHANCE THE SEVERE WEATHER THREAT IN THE 10 PM TO 2 AM PERIOD ACROSS NORTH CENTRAL AND WEST CENTRAL GEORGIA. WHILE EARLY IN THE PERIOD THE MAIN THREAT WILL BE HAIL...AS THE LOW-LEVEL JET DEVELOPS...IT APPEARS THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL LINGER ACROSS EASTERN SECTIONS OF GEORGIA SATURDAY MORNING...BUT THE THREAT OF THUNDERSTORMS SHOULD END ACROSS ALL OF NORTH AND CENTRAL GEORGIA BY NOON. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY THROUGH FRIDAY. CONDITIONS AT THIS TIME DO NOT APPEAR FAVORABLE FOR THIS ACTIVITY TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS STILL POSSIBLE...MAINLY BEFORE MIDNIGHT IN NORTHWEST AND WEST CENTRAL GEORGIA. LIMITED SPOTTER ACTIVATION WILL CONTINUE ACROSS THE REMAINDER OF NORTH AND CENTRAL GEORGIA AFTER MIDNIGHT. EMERGENCY MANAGERS WILL NEED TO CONTINUE TO MONITOR THE SITUATION THROUGH THE EARLY MORNING HOURS. 19
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 132 AM EDT SAT APR 22 2006 GAZ047-220615- 132 AM EDT SAT APR 22 2006 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND FREQUENT LIGHTNING IN WALTON COUNTIES UNTIL 215 AM EDT... AT 128 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM BOLD SPRINGS TO JERSEY...SOUTH INTO NEWTON COUNTY...MOVING NORTHEAST AT 35 MPH. PEA-SIZED HAIL AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS ACTIVITY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS. 19
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 132 AM EDT SAT APR 22 2006 GAZ047-220615- 132 AM EDT SAT APR 22 2006 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND FREQUENT LIGHTNING IN WALTON COUNTY UNTIL 215 AM EDT... AT 128 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM BOLD SPRINGS TO JERSEY...SOUTH INTO NEWTON COUNTY...MOVING NORTHEAST AT 35 MPH. PEA-SIZED HAIL AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS ACTIVITY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS. 19
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 149 AM EDT SAT APR 22 2006 GAZ049-220630- 149 AM EDT SAT APR 22 2006 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZED HAIL AND FREQUENT LIGHTNING IN MORGAN COUNTY UNTIL 230 AM EDT... AT 144 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST WEST OF CENTENNIAL...MOVING NORTHEAST AT 30 MPH. THIS STORM WILL AFFECT CENTENNIAL...RUTLEDGE...BOSTWICK...AND APALACHEE. PEA-SIZED HAIL AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS. 19
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 153 AM EDT SAT APR 22 2006 GAZ050-051-061-220630- 153 AM EDT SAT APR 22 2006 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND FREQUENT LIGHTNING IN NORTHEAST HANCOCK...TALIAFERRO AND SOUTHEAST GREENE COUNTIES UNTIL 230 AM EDT... AT 149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM DEVELOPING RAPIDLY IN NORTHEAST HANCOCK COUNTY...BETWEEN WHITE PLAINS AND SHOULDERBONE...MOVING NORTHEAST AT 35 MPH. PEA-SIZED HAIL AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED AS THIS THUNDERSTORM TRACKS ACROSS SOUTHEAST GREENE...NORTHEAST HANCOCK...AND TALIAFERRO COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS. 19
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 203 AM EDT SAT APR 22 2006 GAZ027-036>038-220645- 203 AM EDT SAT APR 22 2006 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND FREQUENT LIGHTNING IN OCONEE...OGLETHORPE...CLARKE AND MADISON COUNTIES UNTIL 245 AM EDT... AT 201 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM NEESE TO WATKINSVILLE...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL AFFECT WATKINSVILLE...ATHENS...CRAWFORD AND DANIELSVILLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 225 AM EDT SAT APR 22 2006 GAZ039-051-220700- 225 AM EDT SAT APR 22 2006 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND FREQUENT LIGHTNING IN TALIAFERRO AND WILKES COUNTIES UNTIL 300 AM EDT... AT 222 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST WEST OF FICKLIN...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL ALSO AFFECT WASHINGTON AND AONIA.
The Greer radar (KGSP), 134 km away, was scanning. The volume nearest the first event began at 06:56 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
The Banks County Sheriff's Office reported penny to nickel-sized hail.
The Muscogee County Sheriff's reported penny-sized hail in the Columbus area.
The Toombs County Emergency Management Director reported that an apparent microburst or downburst caused considerable damage to trees and structures in a small area approximately three miles southeast of Normantown. The majority of the damage occurred along Geren Williams Road, just west of U.S. Highway 1 and just south of the Emanuel county line. A roof was blown off a double-wide mobile home with minor to moderate damage noted to the adjacent 1000 square foot site-built home. Another 200 to 250 yards further downstream, the roof was blown off a barn and one 18-20 foot cedar tree was snapped off four feet above the ground. A little further downstream, a large oak tree was uprooted causing an adjacent burial vault to be unearthed. All together three to four large trees were uprooted or broken off during the event.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502218, 5502475, 5502831.